This Is What Happens to Your Body When You Go Off Birth Control
Welcome to The V, our weeklong series devoted to all things sex and reproductive health. This is a safe space free from "taboos," because there's no reason women should feel awkward talking about their bodies. That said, we'll be clearing up any misinformation on the subject, starting with this huge misnomer: The "V" in this case doesn't refer to the vagina, but the vulva, which is the anatomically correct term for external female genitalia (including the opening of the vagina). Stay tuned all week for need-to-know guides on birth control, tips for taking your orgasm to the next level, real-life stories about endometriosis, and everything in between.
I remember the first time I went on birth control. It was freshman year of Uni, and my hormonal acne was off the charts. I wanted to blame my new surroundings and diet of Easy Mac and beer (I mean, apple juice), but my dermatologist pinpointed my out-of-whack hormones and prescribed the pill to handle my situation. I was scared to take a pill every day for the next… however long was necessary, but essentially decided to venture down the monthly pill-pack journey for the sake of a smooth complexion.
In addition to drastically clearing up my skin, it also helped relieve me of my once debilitating period cramps (and, of course, helped prevent pregnancy). But recently, I found myself in the midst of an unexpected 10-pound weight gain and constant bloating and decided to self-diagnose birth control as the culprit. Without consulting a physician, I went off of it to test whether I could finally shed those extra pounds, but the results were… underwhelming—stagnant, even. I also noticed a slew of other changes like intense cramps and irregular periods.
I decided to put aside my WebMD mentality and consulted with two gynecologists who shed light on the common bodily changes you may encounter post-pill, which differs from woman to woman.
First thing's first, aside from pregnancy, there is no immediate risk of stopping hormonal birth control right away (phew). According to Jessica A. Shepherd, MD, director of minimally invasive gynecology at the University of Illinois and SweetSpot Labs expert, "Although there may be changes seen after stopping the pill, there is no danger in stopping immediately from a birth control regimen and no need to taper off the doses."
Today, we're just focusing on the pill, as symptoms post-copper IUD, hormone implants, or other forms of contraception will differ. For more on these changes, keep scrolling.
According to Shepherd, when you go off the pill, your body and mind return to their natural state. Adds Sara Twogood, ob-gyn at Keck Hospital of USC, "Essentially, the hormones that regulate your menstrual cycle start their normal fluctuations and cycles again." In other words, when you're on birth control, your natural hormones are suppressed by the hormones in the pill, so once you go off, your hormone cycle kicks back into gear within a few weeks.
After about 30 days, your period will start up again. The type of flow you'll experience may not be pleasant, though: "Birth control pills usually make your period lighter, less painful, and more predictable, so a woman might experience heavier or more painful periods or slightly irregular cycles," says Twogood.
However, because hormones are stabilised while you're on the pill, once they return to their normal state—which could be an irregular roller coaster—hormonal acne may be your reality. During your period, your estrogen and testosterone levels are at their highest, and some women can't eliminate them properly, so they manifest themselves in the form of acne. However, a selective diet could help regulate them and your skin once you're off the pill.
If you're discontinuing the pill because you want to get pregnant, the average time until conception is about five months (compared to an average of three months when stopping a form of nonhormonal contraception, like condoms), says Twogood.
In a similar vein, women's sex drive often increases once they quit the pill. Twogood explains that birth control pills suppress your libido, so coming off the pill will spike your testosterone levels again and likely relight the fire.
Perhaps you went on birth control to decrease your PMS symptoms (irritability, fatigue, breast tenderness, and headaches, to name a few), but you may notice them pick back up post-pill. Again, this is due to your fluctuating hormones that are now destabilised.
Shepherd notes that your weight may increase after coming off the pill. This could be in relation to water retention (increased bloating—a PMS symptom) or hormone irregularity, but it isn't the norm for all women. In fact, some women may lose weight—it really depends on your body and should be considered on a case-by-case basis.
Up next, read why one editor chose to never take the pill.